Alert archive / Utah / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 28, NWS Grand Junction, CO
NWS Grand Junction, CO issued this severe thunderstorm warning at Aug 29, 2002, 5:31 PM MDT for San Juan County, Utah. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 29, 2002, 5:31 PM MDT (23:31 UTC)
- Expired
- Aug 29, 2002, 6:15 PM MDT
- In force
- 44 min
- Issued by
- NWS Grand Junction, CO
- Area
- Counties, with a storm outline in the text
County San Juan County, UT
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 11.5 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 203 J/kg
- Mixed-layer CIN
- -177 J/kg
- Mixed-layer LCL
- 2205 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
152
WUUS55 KGJT 292331
SVRGJT
UTC037-300015-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
529 PM MDT THU AUG 29 2002
THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEAST SAN JUAN COUNTY IN SOUTHEAST UTAH
* UNTIL 615 PM MDT
* AT 529 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A LINE OF SEVERE THUNDERSTORMS FROM 10 MILES WEST OF LA SAL
JUNCTION TO 30 MILES WEST OF MONTICELLO...MOVING EAST AT 25 MPH.
* SEVERE THUNDERSTORMS WILL BE...
AROUND LA SAL JUNCTION BY 545 PM MDT
NEAR MONTICELLO BY 600 PM MDT
THIS SEVERE THUNDERSTORM WILL PRODUCE HAIL TO THE SIZE OF
NICKELS...AND WINDS IN EXCESS OF 60 MPH. HEAVY RAIN WILL ALSO
ACCOMPANY THESE STORMS...PRODUCING LOCAL FLOODING OF ROADS AND
STREAMS.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN GRAND JUNCTION.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT
THURSDAY EVENING FOR NORTHWESTERN COLORADO AND NORTHEASTERN UTAH.
LAT...LON 3850 10979 3818 10962 3783 11005 3783 10905
3819 10905 3849 10905
DJNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 2:02 PM MDT, 3 hours 29 minutes earlier.
Area forecast discussion, Aug 29, 2:02 PM MDT, 3 hours 29 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
202 PM MDT THU AUG 29 2002
...SEVERE WEATHER POTENTIAL THIS AFTERNOON AND EVENING...
STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR
PORTIONS OF NORTHEAST UTAH AND WESTERN COLORADO THROUGH 800 PM THIS
EVENING. THIS WATCH INCLUDES THE TOWNS OF GRAND JUNCTION...RIFLE AND
CRAIG...AS WELL AS MOAB AND VERNAL IN EASTERN UTAH. THREAT WILL BE
LARGE HAIL AND DAMAGING WIND.
A POTENT NEGATIVE TILT UPPER LEVEL TROUGH WILL SWING ACROSS THE CWFA
THIS EVENING. VERTICAL WIND PROFILE FROM 12Z/KGJT SOUNDING INDICATED
GOOD SHEAR IN THE 0-6KM LAYER AS MOIST SOUTHERLY LOW LEVEL FLOW
MEETS UP WITH DRIER WESTERLY FLOW ALOFT. UPPER LEVEL JET SUPPORT
(70-90KT AT H3-H2) AIDING THUNDERSTORM GROWTH. AS A RESULT...LINE OF
STRONG TO SEVERE THUNDERSTORMS DEVELOPING ALONG EASTERN WASATCH
FRONT IN CENTRAL/NORTHERN UTAH...AND THEY ARE MOVING EAST AT 15-20
MPH. WFO SLC HAD CONFIRMED REPORT EARLIER OF GOLF BALL-SIZE HAIL
WITH STORM NORTHWEST OF PRICE...AND WE HAVE ISSUED SVR FOR STORM
NEAR ROOSEVELT UTAH. ADDITIONAL SHOWERS AND THUNDERSTORMS WILL
AFFECT SOUTHERN ZONES (SAN JUAN MOUNTAINS) AND SOUTHWEST VALLEYS
THROUGH THIS EVENING. THESE STORMS WILL LIKELY REMAIN BELOW SEVERE
LIMITS DUE TO RAIN-COOLED AIRMASS IN PLACE AT THIS TIME.
TROUGH SWINGS BY TONIGHT WITH CLEARING WEST TO EAST. H7-3 QVECT
SHOW STRONG DIVERGENCE BEHIND TROUGH AXIS...LEADING TO DIMINISHING
TREND OF THUNDERSTORMS AND CLEARING OVERNIGHT. DRIER AIR AND WARMER
TEMPS ALOFT WILL CREATE MORE STABLE AIRMASS OVER THE FORECAST AREA
FRIDAY...WITH SCT AFTN FLAT CU FORMING OVER HIGH TERRAIN. BY
SATURDAY...UPPER LEVEL HIGH AND APPROACHING PAC NW TROUGH WILL PUT
AREA IN STRONGER SOUTHWEST FLOW. MID/HIGH LEVEL MOISTURE BEGINS TO
CREEP BACK FROM THE SOUTH WITH SLIGHT THREAT OF AFTN THUNDERSTORMS
IN THE MOUNTAINS. TROUGH SWINGS BY SUNDAY WITH DRIER AIR PUSHING IN
FROM THE WEST. NADLER.83
EXTENDED (MON-THU)...THE AIR MASS BECOMES STABLE ON LABOR DAY AND
TUESDAY BEHIND A TRAILING SHORT WAVE. THE ONLY THREAT OF
THUNDERSTORMS WOULD BE LIMITED TO THE SOUTHERN MOUNTAINS DUE TO
CONDITIONAL INSTABILITY...AND EVEN THERE IT WILL BE DOUBTFUL GIVEN
LITTLE MOISTURE. BY WEDNESDAY AND THURSDAY...THE FLOW ALOFT BECOMES
SOUTHWESTERLY WITH THE SUBTROPICAL JET NOSING INTO SOUTHWEST
COLORADO. THIS WOULD INCREASE MOISTURE AND EMBEDDED IMPULSES MAY
TRIGGER AFTERNOON AND EVENING THUNDERSTORMS...PRIMARILY OVER
THE MOUNTAINS.
.GJT...SEVERE THUNDERSTORM WATCH FOR NORTHWEST COLORADO AND
NORTHEAST UTAH UNTIL 800 PM THIS EVENING...In the hours before
Local storm report, Aug 29, 1:59 PM MDT, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION, CO
159 PM MDT THU AUG 29 2002
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1220 PM DURANGO CO TORNADO
08/29/02 LA PLATA *** 0 DEAD, 0 INJ ***
REPORTED BY
OTHER
PFThe office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 1:32 PM MDT | Severe Thunderstorm Warning | GJT | Uintah | 43 min |
| Aug 29, 2:11 PM MDT | Severe Thunderstorm Warning | GJT | Uintah | 49 min |
| Aug 29, 2:56 PM MDT | Severe Thunderstorm Warning | GJT | Uintah | 49 min |
| Aug 29, 3:02 PM MDT | Severe Thunderstorm Warning | GJT | Grand | 43 min |
| Aug 29, 3:46 PM MDT | Severe Thunderstorm Warning | GJT | Grand | 44 min |
| Aug 29, 5:15 PM MDT | Flash Flood Warning | GJT | San Juan | 3 hr |
Nearby
Severe Thunderstorm Warnings in Utah, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.